I'm 16. I often find myself getting minimal sleep, lots of times just 5 hours
a night. I was wondering if this could be due to my Adderall medication.
It's possible. ADHD medicines can affect a person's sleep and appetite.
Sometimes it helps if a doctor adjusts the medication dosage. Changing the time
of day when you take the medicine also can help — if you take it earlier in
the day, it has time to wear off before bedtime. In some cases, a doctor might have
you switch to a different medicine.
Alterations to prescription medicines should be done by a doctor so you avoid
any side effects and ensure the medicine keeps working as it should. But there are
some things you can try
on your own. Start by cutting back on foods and drinks that contain caffeine,
such as energy drinks, coffee, or tea. Caffeine stimulates
the central nervous system just like ADHD medicines do. So drinking caffeine
on top of taking your medicine can keep you up at night.
Exercise also helps improve sleep quality as long as you don't do it too late in
the day. (It's best to avoid evening activities that might get your mind or body
racing enough to keep you awake.) And try going to bed and getting up at the
same time each day so your body gets used to this signal that it's time to sleep.